Alert archive / Montana / Wind Advisories in 2011

Wind Advisory 6, NWS Billings, MT

January 21, 2011Park County, Montana

NWS Billings, MT issued this wind advisory at Jan 21, 2011, 2:18 PM MST for Park County, Montana. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2011, 2:18 PM MST (21:18 UTC)
Expired
Jan 22, 2011, 3:11 AM MST
In force
13 hr
Issued by
NWS Billings, MT

County Park County, MT

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WWUS75 KBYZ 212118
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
218 PM MST FRI JAN 21 2011

.LOW PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS
ALONG THE UPPER YELLOWSTONE RIVER VALLEY THIS EVENING.

MTZ065-220600-
/O.NEW.KBYZ.WI.Y.0006.110121T2118Z-110122T0600Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
218 PM MST FRI JAN 21 2011

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING.

* TIMING: STRONG WINDS WILL CONTINUE THIS AFTERNOON AND EVENING.

* WINDS: SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH CAN
  BE EXPECTED.

* IMPACTS: TRAVELERS ON INTERSTATE 90 NEAR LIVINGSTON SHOULD BE
  PREPARED FOR STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
382 
WWUS75 KBYZ 212206
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MST FRI JAN 21 2011

.LOW PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST
WINDS ALONG THE UPPER YELLOWSTONE RIVER VALLEY THIS EVENING.

MTZ065-220600-
/O.CON.KBYZ.WI.Y.0006.000000T0000Z-110122T0600Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
306 PM MST FRI JAN 21 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. 

* TIMING: STRONG WINDS WILL CONTINUE THIS AFTERNOON AND EVENING.

* WINDS: SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 70 MPH CAN
  BE EXPECTED.

* IMPACTS: TRAVELERS ON INTERSTATE 90 NEAR LIVINGSTON SHOULD BE
  PREPARED FOR STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
058 
WWUS75 KBYZ 220252
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
752 PM MST FRI JAN 21 2011


MTZ065-220600-
/O.CON.KBYZ.WI.Y.0006.000000T0000Z-110122T0600Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
752 PM MST FRI JAN 21 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. 

* TIMING: VERY STRONG WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH HAVE
  BEEN REPORTED IN THE LIVINGSTON AREA AS OF 745 PM...AND WILL
  CONTINUE IN THE LIVINGSTON AREA THROUGH THE EVENING.

* WINDS: SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH CAN
  BE EXPECTED.

* IMPACTS: TRAVELERS ON INTERSTATE 90 NEAR LIVINGSTON SHOULD BE
  PREPARED FOR DANGEROUS CROSS WINDS. THE WIND WILL ALSO COMBINE
  WITH AREAS OF LIGHT SNOW TO REDUCE VISIBILITY TO UNDER 1 MILE AT
  TIMES DUE TO BLOWING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
831 
WWUS75 KBYZ 220530
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1030 PM MST FRI JAN 21 2011

MTZ065-221200-
/O.EXT.KBYZ.WI.Y.0006.000000T0000Z-110122T1200Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
1030 PM MST FRI JAN 21 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 AM MST SATURDAY. 

* TIMING: VERY STRONG WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH HAVE
  BEEN OCCURRING IN THE LIVINGSTON AREA AS OF 745 PM...AND WILL
  CONTINUE IN THE LIVINGSTON AREA THROUGH EARLY SATURDAY MORNING.

* WINDS: SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH 
  CAN BE EXPECTED. 

* IMPACTS: TRAVELERS ON INTERSTATE 90 NEAR LIVINGSTON SHOULD BE 
  PREPARED FOR DANGEROUS CROSS WINDS. THE WIND WILL ALSO COMBINE 
  WITH AREAS OF LIGHT SNOW TO REDUCE VISIBILITY TO UNDER 1 MILE 
  AT TIMES DUE TO BLOWING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
646 
WWUS75 KBYZ 221011
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
311 AM MST SAT JAN 22 2011


MTZ065-221115-
/O.CAN.KBYZ.WI.Y.0006.000000T0000Z-110122T1200Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
311 AM MST SAT JAN 22 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED ACROSS THE AREA AND THE WIND ADVISORY HAS
BEEN CANCELLED. WEST TO NORTHWEST WINDS 20 TO 30 MPH WILL CONTINUE
THROUGH THE DAY.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 21, 9:19 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jan 21, 9:19 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
919 AM MST FRI JAN 21 2011

.SHORT TERM...VALID FOR TDY AND SAT...

RIDGING BUILDING BACK INTO THE AREA THIS MORNING AS THE OVERNIGHT
SHORTWAVE THAT BROUGHT SNOW TO THE BIG HORNS DIVES INTO THE
CENTRAL ROCKIES. NEXT WAVE IS QUICKLY FOLLOWING TONIGHT AND ITS
INFLUENCE WILL INDUCE PRESSURE FALLS ALL DAY ACROSS CENTRAL
MONTANA KEEPING WINDY CONDITIONS AND GOOD MIXING IN PLACE. DRIED
OUT FORECAST FOR THIS MORNING AS SNOW APPEARS TO BE TAPERED OFF
IN THE MOUNTAINS AND VISIBLE SATELLITE IMAGERY SHOWS CLEAR SKIES
OVER NORTH CENTRAL MONTANA. EXPECT CLOUDS TO INCREASE THIS
AFTERNOON BUT NOT BEFORE TEMPERATURES NUDGE INTO THE LOWER 40S
THIS AFTERNOON AND HAVE INCREASED TEMPS A BIT. NEW MODELS SHOWING
DIFFERENCES WITH THE NEXT SYSTEM AND WILL TAKE A CLOSER LOOK AT
DATA BEFORE ADJUSTING HIGHLIGHTS. BORSUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE EXTENDED PERIOD. A
FEW UPPER LEVEL DISTURBANCES WITHIN THE FLOW WILL MOVE ACROSS THE
AREA...THE FIRST ON SUNDAY AND THE NEXT ON TUESDAY. THESE
DISTURBANCES WILL BE ASSOCIATED WITH AN ALBERTA TYPE CLIPPER
SURFACE LOW AND WILL MOVE SOUTHEAST OUT OF CANADA ACROSS THE
EASTERN HALF OF THE STATE. THE BULK OF THE DISTURBANCE THAT MOVES
ACROSS SUNDAY INTO SUNDAY EVENING MAINLY MOVES OVER THE DAKOTAS.
QPF AMOUNTS LOOK TO BE LIGHT ACROSS OUR EASTERN ZONES SO NOT
EXPECTING TOO MUCH WITH THIS. MODELS BRING A STRONGER DISTURBANCE
ACROSS THE EASTERN HALF OF OUR FORECAST AREA TUESDAY. QPF AMOUNTS
ARE HIGHER WITH THIS WAVE...ESPECIALLY ACROSS THE FAVORED
NORTHWEST FLOW UPSLOPE AREAS OF SOUTHERN BIG HORN COUNTY AND OVER
THE BIG HORN MOUNTAINS. TEMPERATURES WILL CONTINUE TO BE MILD FOR
THE MOST PART. GUIDANCE IS ACTUALLY WARMER WITH READINGS NEXT
WEEK. AS A RESULT...DID NUDGE TEMPERATURES UP A FEW DEGREES BUT
KEPT THEM BELOW GUIDANCE. OVERALL...TEMPERATURES LOOK TO BE ABOVE
NORMAL FOR MOST LOCATIONS ACROSS THE PLAINS NEXT WEEK. HOOLEY

&&

.AVIATION...

SNOW IN EASTERN PARTS THIS MORNING HAS DIMINISHED...THUS EXPECT
MOSTLY DRY WEATHER WITH VFR FLIGHT CONDITIONS ACROSS THE AREA
TODAY...WITH ONLY A FEW SNOW SHOWERS OVER THE MOUNTAINS. SW-W
WINDS WILL GUST TO 35 KTS FROM KLVM TO K3HT. SW WINDS WILL
INCREASE AT KLVM TONIGHT...WITH GUSTS IN EXCESS OF 40 KTS EXPECTED
BETWEEN 00-12Z. AN APPROACHING DISTURBANCE WILL BRING SNOW AND
OBSCURATIONS TO THE MOUNTAINS TONIGHT. LOOK FOR AREAS OF SNOW WITH
FLIGHT CONDITIONS LOWERING TO MVFR OR IFR ACROSS THE LOWER
ELEVATIONS...ESPECIALLY EAST OF BILLINGS...LATE TONIGHT. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 041 026/033 021/037 024/038 025/042 027/040 022/039
    0/N 46/S    21/B    21/B    22/O    21/B    11/B
LVM 043 026/035 016/032 014/036 020/038 022/036 017/035
    1/Q 85/S    21/N    21/B    22/S    21/B    11/B
HDN 039 020/031 018/031 022/036 023/041 025/041 019/040
    0/B 57/S    22/S    21/B    22/S    21/B    11/B
MLS 036 017/026 014/034 019/029 019/037 022/034 014/033
    1/B 88/S    22/S    21/B    22/S    21/B    11/B
4BQ 037 017/032 015/035 022/033 019/040 023/037 020/036
    1/B 88/S    33/O    31/B    22/S    21/B    11/B
BHK 034 011/025 010/031 017/027 016/034 020/032 015/030
    1/N 78/S    33/S    31/B    22/S    21/B    11/B
SHR 039 019/032 015/036 022/034 023/041 024/039 020/038
    1/B 67/S    33/O    42/S    22/O    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
      SATURDAY NIGHT FOR ZONES 31>33-36-37-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 21, 6:50 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
650 AM MST FRI JAN 21 2011

MTZ028>042-056>058-063>068-WYZ098-099-221400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
650 AM MST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER THE WESTERN AREAS THIS EVENING AS ANOTHER
STRONG DISTURBANCE MOVES INTO THE REGION FROM BRITISH COLUMBIA.
MODERATE SNOWFALL IS EXPECTED TO DEVELOP OVER SOUTHEAST MONTANA
LATE TONIGHT WHERE ACCUMULATING SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOW ACCUMULATIONS WILL CONTINUE TO BE POSSIBLE OVER
EASTERN MONTANA ON SATURDAY. IN ADDITION TO THE SNOW...STRONG
WINDS WILL GENERATE WIDESPREAD AREAS OF BLOWING AND DRIFTING
SNOW...CAUSING TRAVEL DIFFICULTIES ACROSS EASTERN MONTANA SATURDAY
AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:39 PM MSTWinter Weather AdvisoryBYZCarter, Custer, Fallon, Golden Valley, Powder River, Rosebud and 1 more25 hr

Nearby

Wind Advisories in Montana, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.